zbMATH — the first resource for mathematics

Optimal dividend distribution under Markov regime switching. (English) Zbl 1252.93135
Summary: We investigate the problem of optimal dividend distribution for a company in the presence of regime shifts. We consider a company whose cumulative net revenues evolve as a Brownian motion with positive drift that is modulated by a finite state Markov chain, and model the discount rate as a deterministic function of the current state of the chain. In this setting, the objective of the company is to maximize the expected cumulative discounted dividend payments until the moment of bankruptcy, which is taken to be the first time that the cash reserves (the cumulative net revenues minus cumulative dividend payments) are zero. We show that if the drift is positive in each state, it is optimal to adopt a barrier strategy at certain positive regime-dependent levels, and provide an explicit characterization of the value function as the fixed point of a contraction. In the case that the drift is small and negative in one state, the optimal strategy takes a different form, which we explicitly identify if there are two regimes. We also provide a numerical illustration of the sensitivities of the optimal barriers and the influence of regime switching.

93E20 Optimal stochastic control
91B70 Stochastic models in economics
60H30 Applications of stochastic analysis (to PDEs, etc.)
Full Text: DOI
[1] Asmussen, S.: Risk theory in a Markovian environment. Scand. Actuar. J. 2, 69–100 (1989) · Zbl 0684.62073 · doi:10.1080/03461238.1989.10413858
[2] Asmussen, S., Taksar, M.: Controlled diffusion models for optimal dividend pay-out. Insur. Math. Econ. 20, 1–15 (1997) · Zbl 1065.91529 · doi:10.1016/S0167-6687(96)00017-0
[3] Bäuerle, N.: Some results about the expected ruin time in Markov-modulated risk models. Insur. Math. Econ. 18, 119–127 (1996) · Zbl 0859.60081 · doi:10.1016/0167-6687(95)00034-8
[4] Boyarchenko, S., Levendorskii, S.: Exit problems in regime-switching models. J. Math. Econ. 44, 180–206 (2008) · Zbl 1151.91485 · doi:10.1016/j.jmateco.2007.07.001
[5] Buffington, J., Elliott, R.J.: American options with regime switching. Int. J. Theor. Appl. Finance 5, 497–514 (2002) · Zbl 1107.91325 · doi:10.1142/S0219024902001523
[6] Cadenillas, A., Sarkar, S., Zapatero, F.: Optimal dividend policy with mean-reverting cash reservoir. Math. Finance 17, 81–109 (2007) · Zbl 1278.91179 · doi:10.1111/j.1467-9965.2007.00295.x
[7] Décamps, J.P., Villeneuve, S.: Optimal dividend policy and growth option. Finance Stoch. 11, 3–27 (2007) · Zbl 1142.91052 · doi:10.1007/s00780-006-0027-z
[8] De Finetti, B.: Su un’impostazione alternativa dell teoria colletiva del rischio. In: Transactions of the XV International Congress of Actuaries, vol. 2, pp. 433–443 (1957)
[9] Driffill, J., Kenc, T., Sola, M.: Merton-style option pricing under regime switching. Comput. Econ. Finance 304 (2002). http://www.econpapers.repec.org/paper/scescecf2/304.htm · Zbl 1280.91186
[10] Duan, J.C., Popova, I., Ritchken, P.: Option pricing under regime switching. Quant. Finance 2, 1–17 (2002)
[11] Elliott, R.J., van der Hoek, J.: An application of hidden Markov models to asset allocation problems. Finance Stoch. 1, 229–238 (1997) · Zbl 0907.90022 · doi:10.1007/s007800050022
[12] Elliott, R.J., Siu, T.K., Chan, L.L.: Pricing volatility swaps under Heston’s stochastic volatility model with regime switching. Appl. Math. Finance 14, 41–62 (2007) · Zbl 1281.91161 · doi:10.1080/13504860600659222
[13] Guidolin, M., Timmermann, T.: International asset allocation under regime switching, skew, and kurtosis preferences. Rev. Financ. Stud. 21, 889–935 (2008) · doi:10.1093/rfs/hhn006
[14] Guo, X., Zhang, Q.: Closed-form solutions for perpetual American put options with regime switching. SIAM J. Appl. Math. 64, 2034–2049 (2004) · Zbl 1061.90082 · doi:10.1137/S0036139903426083
[15] Guo, X., Miao, J., Morellec, E.: Irreversible investment with regime shifts. J. Econ. Theory 122, 37–59 (2005) · Zbl 1118.91049 · doi:10.1016/j.jet.2004.04.005
[16] Hamilton, J.D.: A new approach to the economic analysis of non-stationary time series and the business cycle. Econometrica 57, 357–384 (1989) · Zbl 0685.62092 · doi:10.2307/1912559
[17] Hamilton, J.D.: Analysis of time series subject to changes in regime. J. Econom. 45, 39–79 (1990) · Zbl 0723.62050 · doi:10.1016/0304-4076(90)90093-9
[18] Højgaard, B., Taksar, M.: Optimal risk control for a large corporation in the presence of returns on investments. Finance Stoch. 5, 527–547 (2001) · Zbl 1049.93090 · doi:10.1007/PL00000042
[19] Jacod, J., Shiryaev, A.N.: Limit Theorems for Stochastic Processes, 2nd edn. Springer, Berlin (2003) · Zbl 1018.60002
[20] Jeanblanc-Picqué, M., Shiryaev, A.N.: Optimization of the flow of dividends. Russ. Math. Surv. 50, 25–46 (1995) · Zbl 0878.90014
[21] Jiang, Z., Pistorius, M.R.: On perpetual American put valuation and first passage in a regime-switching model with jumps. Finance Stoch. 12, 331–355 (2008) · Zbl 1164.60066 · doi:10.1007/s00780-008-0065-9
[22] Li, S.M., Lu, Y.: Moments of the dividend payments and related problems in a Markov-modulated risk model. N. Am. Actuar. J. 11, 65–76 (2007) · doi:10.1080/10920277.2007.10597448
[23] Løkka, A., Zervos, M.: Optimal dividend and issuance of equity policies in the presence of proportional costs. Insur. Math. Econ. 42, 954–961 (2008) · Zbl 1141.91528 · doi:10.1016/j.insmatheco.2007.10.013
[24] Naik, V.: Option valuation and hedging strategies with jumps in the volatility of asset returns. J. Finance 48, 1969–1984 (1993) · doi:10.1111/j.1540-6261.1993.tb05137.x
[25] Pistorius, M.R.: On exit and ergodicity of the spectrally one-sided Lévy process reflected at its infimum. J. Theor. Probab. 17, 183–220 (2004) · Zbl 1049.60042 · doi:10.1023/B:JOTP.0000020481.14371.37
[26] Schmidli, H.: Optimal proportional reinsurance policies in a dynamic setting. Scand. Actuar. J. 101(1), 55–68 (2001) · Zbl 0971.91039 · doi:10.1080/034612301750077338
[27] Sotomayor, L.R., Cadenillas, A.: Classical, singular, and impulse stochastic control for the optimal dividend policy when there is regime switching. Insur. Math. Econ. 48, 344–354 (2011) · Zbl 1218.91096 · doi:10.1016/j.insmatheco.2011.01.002
[28] Zhu, J., Yang, H.: Ruin theory for a Markov regime-switching model under a threshold dividend strategy. Insur. Math. Econ. 42, 311–318 (2008) · Zbl 1141.91558 · doi:10.1016/j.insmatheco.2007.03.004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.